Virginia, 2023

Flood in Virginia, July 15, 2023

July 15, 2023 · NWS MRX · 1 event in 1 county or zone

A 500 MB trough and a surface cold front helped trigger heavy rains over and near southwestern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A 500 MB trough and a surface cold front helped trigger heavy rains over and near southwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 15, 1:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 1:52 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
252 PM EDT Sat Jul 15 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 221 PM EDT Sat Jul 15 2023

Key Messages:

1. Isolated severe thunderstorm or flash flooding possible through
late this evening. Main area of concern will be northeast of
Knoxville.

2. A slight break from the mugginess on Sunday.

Discussion:

The main concern for the short term period is going to be the
remainder of this afternoon and evening as it pertains to any
chances for isolated severe storms and flash flooding. Current
mesoanalysis indicates that there is about 2,500 J/kg of MLCAPE
across the central and northern parts of the forecast area this
afternoon. Meanwhile, a remnant MCV from nocturnal convection
well to our west, will rotate through the forecast area from the
southwest through the evening hours, ushering in a plume of +2"
PWATs and increasing low level convergence. Have already had some
ongoing convection in the areas with the above mentioned
instability. Storm strength and coverage has gradually increased
over the last couple of hours but believe the lack of noteworthy
low level forcing and mid level lapse rates have held back the
severe potential. Looking ahead to the evening hours, the
increasing PWATs, continued healthy instability, and better low
level convergence from the approaching MCV should lead to a
further uptick in both coverage and intensity of storms through
this evening. Model soundings are supportive of perhaps a few
strong to severe storms in the form of wet downbursts. But I
believe the more pressing issue will be the possibility of some
flash flooding. With increasing PWATs this evening, coupled with
freezing levels north of 14k ft and a saturated sounding from, as
near as makes no difference, the surface through storm top level,
expect there will be some intense rainfall rates to be seen with
storms through the evening hours. The limiting factor with respect
to flash flooding will be residence time as storm motions will be
good enough to keep heavy rains brief. Will need to watch for
localized training or redevelopment over already affected areas.
This is aligned with the recent mesoscale precipitation discussion
issued by WPC.

Otherwise, precip should wind down by shortly after midnight
tonight, leaving mostly dry conditions for the remainder of the
short term. Sunday will be mostly dry, and while temperatures will
wind up being similar to today it should feel a little more
comfortable as some drier air moves in and give us a break from
the muggy factor.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 221 PM EDT Sat Jul 15 2023

Key Messages:

1. Trough passage brings a chance of showers/storms on Monday/Monday
night.

2. Potential for upstream convection to spread into the area mid to
late next week, but uncertainty remains high. Localized flash
flooding will remain a concern.

Discussion:

Overall, the extended forecasts will continue to be dominated by
upper ridging across the western United States with a series of
short-waves keeping a persistent upper trough over the eastern
third of the nation. This will keep the Tennessee valley and
southern Appalachians within the battle zone with periods of
showers and storms through next Saturday. GEFS and ensemble ECMWF
illustrate the timing of these MCV/short-waves rotating into the
area is difficult to time.

For Monday, the first in series of upper short-wave/jet energy will
move across the region late in the day and evening. There is a
potential of strong to possibly isolated severe with MLCAPES of 1500-
2000, DCAPES of 700-900, and mid-level lapse rates of 6.5 to 7
degrees. Main concern will be damaging winds and possibly marginal
severe hail.

For Tuesday, the area will be between the short-waves with drier and
more stable airmass. Overall, dry and very warm day is expected.

For Tuesday night and especially Wednesday, the remains of a
MCV/wave will rotate into the Ohio/Tennessee valley toward the
southern Appalachian.  Models show a fairly strong 850mb jet feeding
into this MCS increasing the isentropic lift and elevated
instability as the surface frontal boundary will likely be west and
south of the area. Greatest concern will be the potential of heavy
rainfall and localized flash flooding.

For Thursday through Saturday, a series of short-waves will continue
to ridge along this battle zone of heat/muggy temperatures
west/southwest of the area and cooler air associated with the upper
trough. Timing of these MCV/waves is difficult but overall periods
of convection expected. Again, localized flash flooding will remain
a concern.

&&

.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Sat Jul 15 2023

Expect to see scattered to numerous SHRA and TSRA develop across
eastern Tennessee through this evening. KCHA may escape without
anything affecting the terminal, but am fairly confident that KTYS
and KTRI will see some. Have TEMPO groups to cover that but the
uncertainty is whether that 4hr window will sufficiently cover the
time frame they'll be possible. Otherwise, after convection dies
down, there will be potential for MVFR or IFR conditions overnight
with fog and low clouds developing. Once again, KTYS and KTRI
would be the most likely spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  91  69  93 /  20   0   0  20
Knoxville McGhee Tyson Airport, TN  71  88  66  90 /  50  10   0  10
Oak Ridge, TN                       70  88  66  90 /  40  10   0  20
Tri Cities Airport, TN              69  85  62  88 /  80  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....DH
AVIATION...CD
Hazardous weather outlook, Jul 15, 2:00 PM EST, 2 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
300 PM EDT Sat Jul 15 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
300 PM EDT Sat Jul 15 2023 /200 PM CDT Sat Jul 15 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Potential of Damaging Winds and Localized Flash Flooding
through this Evening...

A few strong to severe storms, along with localized flash
flooding, could occur through this evening. This could occur
anywhere. However the primary areas of concern for both will be
northeast of the Knoxville area, mostly in northeast Tennessee and
southwest Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for severe weather or localized flooding may be
needed Today and Tonight.

In the hours before

Special weather statement, Jul 15, 2:40 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Sat Jul 15 2023

TNZ015-016-VAZ001-002-005-152030-
Hancock TN-Hawkins TN-Scott VA-Wise VA-Lee VA-
340 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of north central
Hawkins, northeastern Hancock, eastern Lee, western Scott and
southwestern Wise Counties and the southwestern City of Norton
through 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 9 miles north of Rogersville, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Big Stone Gap, Surgoinsville, Church Hill, Appalachia,
Duffield, Clinchport, Dryden, Jasper and Okolona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 8252 3647 8281 3655 8312 3699 8281
TIME...MOT...LOC 1939Z 209DEG 28KT 3654 8294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Jul 15, 2:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
342 PM EDT Sat Jul 15 2023

TNZ018-VAZ008-152030-
Johnson TN-Washington VA-
342 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of northeastern Johnson
and southeastern Washington Counties through 430 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mountain City, Glade Spring, Damascus, Laurel Bloomery and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3649 8193 3661 8187 3661 8183
      3662 8186 3683 8174 3679 8170 3664 8162
      3664 8161
TIME...MOT...LOC 1941Z 209DEG 27KT 3651 8179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Local storm report, Jul 15, 3:03 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
403 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     1 WNW Doeville          36.40N 81.99W
07/15/2023                   Johnson            TN   Law Enforcement

            A few trees down.

&&

DH
Special weather statement, Jul 15, 3:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Sat Jul 15 2023

VAZ008-152100-
Washington VA-
421 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of eastern Washington
County through 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abingdon, Glade Spring, Damascus, Lindell and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8183 3662 8184 3662 8192 3660 8193
      3670 8205 3691 8182 3679 8170 3672 8166
TIME...MOT...LOC 2021Z 227DEG 27KT 3669 8191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Jul 15, 3:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
422 PM EDT Sat Jul 15 2023

VAZ006-152045-
Russell VA-
422 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of northeastern Russell
County through 445 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon, Honaker, Dye and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8189 3704 8182 3699 8179 3687 8196
      3688 8199 3687 8204 3696 8217 3704 8209
      3704 8208 3705 8204 3707 8202 3712 8201
      3713 8193 3714 8191 3714 8190
TIME...MOT...LOC 2022Z 222DEG 27KT 3696 8203

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Jul 15, 3:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
424 PM EDT Sat Jul 15 2023

TNZ069-071-073-152115-
Knox TN-North Sevier TN-NW Blount TN-
424 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of southeastern Knox,
northeastern Blount and northwestern Sevier Counties through 515 PM
EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eagleton Village, or near Alcoa, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Pigeon Forge, Louisville,
Rockford, Eagleton Village, Walland and Kimberlin Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3566 8390 3587 8405 3610 8371 3608 8371
      3607 8369 3606 8369 3604 8367 3604 8365
      3585 8349
TIME...MOT...LOC 2024Z 232DEG 24KT 3578 8390

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
July 15, 4:00 PM EST to 5:10 PM EST
Where
Washington County, 5 mi E of Three Spgs to 4.5 mi E of Three Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.620, -82.160

Flooding of some roadways around Bristol.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125993.